Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, July 22, 2023

July 22, 2023 · NWS MKX · 4 events in 4 counties and zones

A weak surface trough and upper level disturbance led to rounds of strong thunderstorms during the afternoon and evening. Some hail and damaging winds were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weak surface trough and upper level disturbance led to rounds of strong thunderstorms during the afternoon and evening. Some hail and damaging winds were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 22, 7:55 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 7:55 AM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
855 AM CDT Sat Jul 22 2023

.UPDATE...
(Issued 855 AM CDT Sat Jul 22 2023)

Isolated pops-up still look plausible this afternoon as CAPE
levels build. All in all going forecast in good shape.

&&

.SHORT TERM...
(Issued 316 AM CDT Sat Jul 22 2023)

Today through Sunday night:

A shortwave trough currently passing through srn WI will exit a
little later this morning. A rogue shower will be possible until
it does so. Additional chances for showers and storms will develop
for this afternoon and tnt via the lake breeze today, and a
shortwave passage and weak sfc trough tnt. High temps will once
again reach the lower 80s.

The shortwave trough will exit Sun AM but another weak trough is
expected late, while the lake breeze may be enough to trigger a
shower or storm as well. Only slight chances for pcpn while temps
will warm into the lower to middle 80s.

Gehring

&&

.LONG TERM...
(Issued 316 AM CDT Sat Jul 22 2023)

Monday through Friday:

The upper ridge over the Desert SW is expected to expand ewd into
the central USA during this period. This will result in nwly flow
transitioning to more zonal with higher 500 mb heights over the
area. Nevertheless, weak shortwave troughs will remain in the
upper flow with continued chances for showers and storms, albeit
small on most days. The high heights and warm, moist advection
will warm sfc temps into the lower to middle 90s for Wed-Thu
inland from Lake MI, with heat index values several degrees
warmer. A weak cold front may then pass on Fri.

Gehring

&&

.AVIATION...
(Issued 855 AM CDT Sat Jul 22 2023)

VFR conditions will continue this weekend. Sct-bkn060-070 cumulus
will prevail with chances for showers and storms.

&&

.MARINE...
(Issued 316 AM CDT Sat Jul 22 2023)

Light to modest southerly winds will prevail this weekend into the
middle of next week with a weak pressure pattern over the western
Great Lakes. Scattered thunderstorms will occur at times.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 22, 1:10 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
210 PM CDT Sat Jul 22 2023

WIZ046-047-051-052-056>060-062>072-231915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
210 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin
and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue through late afternoon.
There is another chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are small chances for thunderstorms at times next week.

Heat indices in the middle to upper 90s are expected on Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-231915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
210 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thunderstorms will continue through late afternoon.
There is another chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
210 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will continue through late afternoon.
There is another chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times next week.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 22, 11:14 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1214 PM CDT Sat Jul 22 2023

WIZ052-221745-
Sheboygan WI-
1214 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of eastern Sheboygan
County through 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oostburg, or near Sheboygan Falls, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Oostburg, Kohler, Waldo,
Gibbsville, and Hingham.

This includes Interstate 43 between mile markers 116 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 8770 4361 8776 4355 8793 4375 8796
      4385 8773 4381 8773 4376 8770 4372 8771
      4370 8770
TIME...MOT...LOC 1713Z 243DEG 13KT 4365 8786

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

COLLAR
Local storm report, Jul 22, 1:01 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
201 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Hail             1 E Montello            43.79N 89.32W
07/22/2023  E0.70 inch       Marquette          WI   Trained Spotter

            Pea to dime size hail lasted for approx 5
            mins.

&&
Local storm report, Jul 22, 1:24 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
224 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             2 SE New Berlin         42.96N 88.11W
07/22/2023  E0.50 inch       Waukesha           WI   Public

            Pea to half inch hail.

&&

The radar

The Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fond du Lac

When
July 22, 1:30 PM CST
Where
Fond du Lac County, Fond du Lac
Measured
0.88 in hail
Reported by
Public
Coordinates
43.780, -88.450

Hail, Washington

When
July 22, 2:14 PM CST
Where
Washington County, Boltonville
Measured
0.88 in hail
Reported by
Public
Coordinates
43.530, -88.100

Thunderstorm Wind, Waukesha

When
July 22, 2:25 PM CST
Where
Waukesha County, 4.41 mi NNW of Eagle
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
42.940, -88.500

About a dozen tree tops from trees with diameter up to 16 inches were snapped off. A ten inch diameter Apple Tree was blown down.

Thunderstorm Wind, Jefferson

When
July 22, 5:28 PM CST
Where
Jefferson County, 2.25 mi ESE of Lake Koshkonong
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
42.867, -88.889

Several trees and power lines down along Pond Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108798, 1108799, 1108803, 1108806.